Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Cheyenne, WY

May 10, 2005Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 10, 2005, 10:00 PM MDT for Laramie County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 10:00 PM MDT (04:00 UTC)
Expired
May 10, 2005, 10:33 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 22 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 110410 CCA
SVRCYS
WYC021-110430-
/O.NEW.KCYS.SV.W.0022.050511T0400Z-050511T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 PM MDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 1030 PM MDT

* AT 958 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTHWEST OF BURNS...OR ABOUT 11 MILES
  EAST OF CHEYENNE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF BURNS BY 1030 PM MDT

LAT...LON 4123 10471 4103 10469 4103 10429 4124 10433

$$

JLH
2 follow-up statements
000 
WWUS55 KCYS 110422
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1022 PM MDT TUE MAY 10 2005

WYC021-110430-
/O.CON.KCYS.SV.W.0022.000000T0000Z-050511T0430Z/
LARAMIE WY-
1022 PM MDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM MDT FOR
EASTERN LARAMIE COUNTY...

AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR I-80 MM 377...OR ABOUT 17 MILES EAST OF 
CHEYENNE...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURNS BY 1025 PM MDT

LAT...LON 4150 10465 4104 10462 4105 10409 4152 10411

$$

JLH
000 
WWUS55 KCYS 110433
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 PM MDT TUE MAY 10 2005

WYC021-110440-
/O.EXP.KCYS.SV.W.0022.000000T0000Z-050511T0430Z/
LARAMIE WY-
1032 PM MDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LARAMIE COUNTY EXPIRES
AT 1030 PM MDT...

AT 1029 PM MDT...A STRONG THUNDERSTORM WAS ABOUT 22 MILES NORTHEAST
OF CHEYENNE MOVING NORTHEAST AT 20 MPH.  UP TO NICKEL SIZE HAIL HAD
BEEN REPORTED WITH THIS STORM BUT IT HAS DECREASED IN INTENSITY 
SINCE 1025 PM.  SMALL HAIL AND BRIEF HEAVY RAIN WILL STILL 
ACCOMPANY THIS THUNDERSTORM OVER NORTHEAST LARAMIE COUNTY UNTIL 
1100 PM MDT.

LAT...LON 4150 10465 4104 10462 4105 10409 4152 10411

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:47 PM MDT, 7 hours 13 minutes earlier.

Area forecast discussion, May 10, 2:47 PM MDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT TUE MAY 10 2005

.SHORT TERM...THROUGH THURSDAY...A COMPLEX FORECAST FOR THE NEXT
48 HOURS. HIGH PRESSURE SPILLED INTO THE LOWER PLAINS TODAY...AND
NORTHEAST WINDS HAVE BEEN STEADILY FORTIFYING THE COOLER AIR MASS
EAST OF THE LARAMIE RANGE. AN UPPER LOW CURRENTLY OVER NEVADA WILL
TRACK SLOWLY NORTHEAST THROUGH THURSDAY. PRECIP SHOULD SPREAD
ACROSS SOUTHEAST WYOMING BY MIDNIGHT...AND THE NEBRASKA PANHANDLE
BY WEDNESDAY AFTERNOON. THE COLDEST AIR WILL FOLLOW THE LOW CENTER...
WHICH GRAZES THE NORTHERN LARAMIE RANGE. SNOW LEVELS THERE SHOULD
DROP TO AROUND 7000 FEET BY SUNRISE. A WINTER STORM WATCH HAS BEEN
ISSUED FOR THAT AREA BASED ON AN 18 TO 24 HOUR PERIOD OF SNOW
BEGINNING EARLY WEDNESDAY. SUCCESSIVE ETA RUNS HAVE ADVERTISED
SOME CONVECTIVE PRECIP THROUGH TOMORROW...BUT HAVE BEEN ALL OVER
THE REGION ON WHERE IT WILL HAPPEN. WITH THAT IN MIND...WILL HAVE
TO KEEP AN EYE ON CONVERSE...NIOBRARA AND SIOUX COUNTIES FOR
SIGNIFICANT SNOW WHEN PRECIP CHANGES OVER SOMETIME TOMORROW.
ELSEWHERE...THE SLIGHT NORTHWARD SHIFT OF THE STORM TRACK SHOULD
PRECLUDE MUCH SNOW ACCUMULATION. STILL CONCERNED ABOUT THE
LIKELIHOOD OF A PRECIPITATION MIXED BAG FOR WEDNESDAY NIGHT IN
SCOTTSBLUFF...ALLIANCE...AND SIDNEY. PRECIP SHOULD CHANGE FROM
RAIN TO SLEET IN THE EVENING...AND AS THE COLDER AIR COMES IN...
FREEZING DRIZZLE BECOMES A POSSIBILITY. THE FREEZING DRIZZLE COULD
EXTEND AS FAR WEST AS CHEYENNE. ON THURSDAY AS THE LOW LIFTS INTO
EASTERN MONTANA...IT LOOKS LIKE DRIER AIR WILL BE PULLED OVER THE
FORECAST AREA AND PRECIP WILL BECOME SPOTTY. THIS ALLOWS SOME WARMING
TO TAKE PLACE.

.LONG TERM...UPPER TROUGH AXIS WILL MOVE EAST OF THE CWA BY FRIDAY
EVENING.  LINGERING SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH
MID DAY.  A WEAK UPPER RIDGE BUILDS ACROSS THE AREA ON
SATURDAY...RESULTING IN DRY AND WARMER CONDITIONS.  DRY...WINDY AND
WARMER CONDITIONS WILL OCCUR ACROSS THE FORECAST AREA SUNDAY...AS
UPPER FLOW BECOMES ZONAL.  SOUTHWEST FLOW DEVELOPS OVER THE AREA
MONDAY AND TUESDAY AS AN UPPER TROUGH MOVES INTO THE PACIFIC
NORTHWEST.  THIS WILL RESULT IN A CONTINUATION OF DRY AND WARM
CONDITIONS ACROSS THE CWA.  HIGH TEMPERATURES WILL BE AROUND NORMAL
FRIDAY...THEN WILL BE ABOVE NORMAL THROUGH TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 4 AM WEDNESDAY TO 6 AM THURSDAY FOR
     WYZ064 (NORTH LARAMIE RANGE).

NE...NONE.

&&

POMEROY/KMD
Hazardous weather outlook, May 10, 10:56 AM MDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1056 AM MDT TUE MAY 10 2005

NEZ019-020-054-WYZ061>070-111700-
SCOTTS BLUFF-BANNER-KIMBALL-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1056 AM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER
INTO THE EVENING. STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSEASONABLY COLD AIR MASS WILL MOVE SOUTH INTO THE AREA ON
WEDNESDAY. RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP
WEDNESDAY. RAIN WILL CHANGE TO SNOW OVER MOST OF WYOMING BY MID
DAY WEDNESDAY WITH SNOW SHOWERS CONTINUING INTO THURSDAY. RAIN
WILL MIX WITH SNOW WEDNESDAY IN THE NEBRASKA PANHANDLE AND CHANGE
TO SLEET AND SNOW WEDNESDAY NIGHT...CONTINUING INTO THURSDAY.
SOME ACCUMULATION OF SNOW IS EXPECTED ON THE PLAINS WITH 6 TO 12
INCHES POSSIBLE IN THE MOUNTAINS. GENERALLY DRY AND WARMER
CONDITIONS ARE EXPECTED FRIDAY THROUGH MONDAY.

THIS POTENTIAL WINTER STORM COULD POSE SERIOUS PROBLEMS FOR THOSE
WITH TRAVEL AND RANCHING INTERESTS. PEOPLE SHOULD PREPARE FOR WINTRY
CONDITIONS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ021-055-111700-
MORRILL-CHEYENNE-
1056 AM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WESTERN
NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO
THE EVENING. STORMS ARE NOT EXPECTED TO BE SEVERE. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE BETWEEN 4 AND 8 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL DEVELOP WEDNESDAY AND THURSDAY AFTERNOON.
THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-WYZ059-060-111700-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-
1056 AM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WESTERN
NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSEASONABLY COLD AIR MASS WILL MOVE SOUTH INTO THE AREA ON
WEDNESDAY. TEMPERATURES ARE EXPECTED TO FALL DURING THE DAY
WEDNESDAY AS RAIN SPREADS OVER THE AREA. RAIN WILL TURN TO SLEET
AND SNOW WEDNESDAY NIGHT ACROSS MOST OF THE AREA. PRECIPITATION...
POSSIBLY IN THE FORM OF SNOW...WILL LIKELY CONTINUE INTO THURSDAY.
SIGNIFICANT SNOW ACCUMULATION IS POSSIBLE WITH THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 10, 6:27 PM MDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
627 PM MDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             9 ESE LARAMIE           41.26N 105.42W
05/10/2005  0.75 INCH        ALBANY             WY   PUBLIC

            REPORTED BY FRITO-LAY DRIVER WHO WAS ON I-80

&&

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:53 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
May 10, 9:34 PM MDTSevere Thunderstorm WarningCYSLaramie26 min
May 10, 10:00 PM MDTSevere Thunderstorm WarningCYSLaramie30 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.